- The Washington Times - Wednesday, August 28, 2002

UNITED PRESS INTERNATIONAL
The manufacturer of the controversial anti-malaria drug Lariam has begun warning in the drug's official product information about reports of suicide.
The company also now says patients should be told that mental problems such as acute anxiety or depression could signal the start of "a more serious event," and they should switch medications if they experience them.
On May 21, United Press International reported mounting evidence suggesting Lariam has caused mental problems so severe that in a small percentage of cases it has triggered suicide.
At that point, Lariam's official product information only mentioned "suicidal ideation" thinking about suicide in the section headed "Less frequently reported adverse events." Mental problems linked to the drug, and a reference to reports of suicide, now also appear in the section titled "Warnings."
The updated information was posted, without publicity, on drug maker Hoffmann-La Roche's Web site last month and caught a Food and Drug Administration spokesman by surprise Monday when UPI asked about it.
A drug's product information, known as the label, is provided for doctors and pharmacists. Patients often do not receive it.
Susan Rose, an adjunct assistant professor at George Washington University's public health school, and an advocate for people who claim Lariam has caused severe mental problems leading to suicides, aggressive behavior and psychosis, said Monday the information could save lives and should be widely publicized by the drug company.
"We are planning a mailing to health care professionals outlining changes to the revised Lariam package insert," said a statement from the company, which added that the changes were the result "of our continued collaboration with the FDA to manage the safety of Lariam in order for travelers to use the product responsibly and safely."
On Monday, the London Daily Telegraph reported that a Cambridge University student who suffered from depression after taking Lariam committed suicide Friday.
Vanessa Brunt, 22, took Lariam in 1999 during a year away from school.
"We are in no doubt that the tablets caused the illness Vanessa became physically and mentally ill within weeks of taking them," her father, Michael, told the paper.
The company says that Lariam is effective against malaria, and that while no medicine is completely without side effects, Lariam is "not associated with violent, criminal conduct."
The drug's new FDA-approved label states in bold type: "Rare cases of suicidal ideation and suicide have been reported though no relationship to drug administration has been confirmed."
The same section also states: "Mefloquine (the generic name for Lariam) may cause psychiatric symptoms in a number of patients, ranging from anxiety, paranoia, and depression to hallucinations and psychotic behavior. On occasion, these symptoms have been reported to continue long after mefloquine has been stopped."

LOAD COMMENTS ()

 

Click to Read More

Click to Hide